Skip to content

This information is for educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment.

Medically reviewed by WellAlly Editorial TeamLast reviewed October 19, 2026Editorial policy
Medication15 min read

How to Use Naloxone (Narcan) to Reverse an Opioid Overdose

Published: October 19, 2026Updated: October 19, 2026

Naloxone is a rapid-acting medication designed to reverse life-threatening respiratory depression caused by an opioid overdose. Recognizing signs of toxicity and administering the nasal spray quickly can restore normal breathing within two to three minutes. This step-by-step guide walks you through identifying an emergency, administering naloxone safely, and providing critical post-administration care.

Quick Summary

If an opioid overdose is suspected, call 911 immediately, administer one full dose of naloxone nasal spray into a nostril, and repeat after two to three minutes if the person does not wake up.

Important Medical Disclaimer

This guide is for educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always consult with qualified healthcare providers for medical concerns.

Step-by-Step Guide

1

Check for Signs of an Opioid Overdose

Assess the individual's responsiveness by shouting their name and firmly rubbing your knuckles against their sternum (breastbone). Look for hallmark symptoms of an overdose, such as slow, irregular, or stopped breathing, pinpoint pupils, and blue, purple, or grayish lips and fingernails. If they do not respond or are struggling to breathe, treat the situation as an active medical emergency.

Important: Do not slap, shake vigorously, or submerge the person in cold water, as these actions waste critical time and increase the risk of injury.

2

Call 911 Immediately

Call emergency medical services right away or direct a specific bystander to call while you prepare the medication. Inform the dispatcher that you suspect an opioid overdose and that you have naloxone available. Keep the line open on speakerphone so dispatchers can provide continuous guidance during resuscitation efforts.

3

Administer the First Dose of Naloxone

Remove the nasal spray device from its peelable blister packaging. Hold the device with your thumb on the bottom of the plunger and two fingers on the nozzle. Tilt the person's head back slightly, insert the nozzle fully into one nostril until your fingers touch the bottom of their nose, and press the plunger firmly to release the entire dose.

Important: Do not prime, test, or pump the device before use; each unit contains only a single pre-measured dose.

4

Support Breathing and Position Safely

If you are trained in CPR or basic life support, perform rescue breathing or chest compressions if the individual is not breathing normally. If the person starts breathing on their own or begins to vomit, turn them onto their side into the recovery position with their top knee bent to keep their airway open and prevent choking.

Important: Remain cautious of potential aspiration if the individual vomits while regaining consciousness.

5

Evaluate Response and Administer a Second Dose if Needed

Wait two to three minutes after administering the first dose to observe the individual's breathing and alertness. If the person has not responded, is still breathing abnormally slowly, or slips back into unconsciousness, administer a second dose of naloxone using a new device in the opposite nostril. Potent synthetic opioids like fentanyl frequently require multiple doses to successfully reverse.

6

Stay With the Person Until Paramedics Arrive

Naloxone typically remains active in the body for 30 to 90 minutes, whereas many opioids stay in the bloodstream significantly longer. Once naloxone wears off, life-threatening respiratory depression can return. Reassure the individual as they wake up, keep them calm, and ensure they receive comprehensive evaluation from emergency medical personnel.

Important: Do not allow the individual to leave or take more opioids, even if they feel sick from acute opioid withdrawal symptoms.

Frequently Asked Questions

Can naloxone cause harm if given to someone who isn't overdosing on opioids?
No. Naloxone specifically targets opioid receptors and has no physiological effect on someone who does not have opioids in their system. If an individual is unconscious due to another condition, such as diabetic shock or alcohol poisoning, naloxone will not cause harm.
What happens when someone wakes up after receiving naloxone?
Naloxone rapidly displaces opioids from brain receptors, which can trigger sudden opioid withdrawal symptoms. The person may wake up disoriented, agitated, shivering, or nauseous; speak to them calmly, explain what happened, and discourage them from taking more opioids to treat the discomfort.
How should I store naloxone nasal spray?
Store naloxone in its original carton at room temperature, ideally between 59°F and 77°F (15°C to 25°C). Avoid freezing the medication or exposing it to excessive direct heat or prolonged sunlight, but keep it accessible for rapid use in an emergency.
Can I use naloxone if it has passed its expiration date?
While it is always recommended to replace expired units, studies show naloxone maintains significant potency well beyond its printed expiration date. If an expired unit is the only device available during an overdose, use it immediately rather than delaying care.
  1. 1
  2. 2
  3. 3
  4. 4

Click any link to access the full source. PubMed Central (PMC) links provide free full-text access.

Medical Disclaimer

This content is for general informational and educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always seek the guidance of a qualified healthcare provider with any questions you have about a medical condition, and never disregard professional medical advice or delay seeking it because of something you read here.

If you think you may have a medical emergency, call your local emergency number or go to the nearest emergency department immediately.

Medically reviewed by WellAlly Editorial Team Last reviewed October 19, 2026. · Read our editorial policy